EconPapers    
Economics at your fingertips  
 

Conservation Payments under Risk: A Stochastic Dominance Approach

Pablo Benítez, Timo Kuosmanen (), Roland Olschewski () and Gerrit van Kooten

No 2004-05, Working Papers from University of Victoria, Department of Economics, Resource Economics and Policy Analysis Research Group

Abstract: Conservation payments can be used to preserve forest and agroforest systems in developing countries. To explain landowners’ land-use decisions and determine the appropriate conservation payments, it is necessary to focus on risk associated with agricultural price and yield volatility. A theoretical framework is provided for assessing land-use allocation problems under risk and setting risk-efficient conservation payments when returns are not necessary normally distributed. Stochastic dominance rules are used to derive conditions for determining the conservation payments required to guarantee that the environmentally-preferred land use dominates, even when land uses are not considered to be mutually exclusive. An empirical application to shaded-coffee protection in the biologically important El Chocó region of West Ecuador shows that conservation payments required for preserving shaded-coffee areas are much higher than those calculated under the assumption of risk-neutrality. Further, the extant distribution of land has a strong impact on the required conservation payments.

Keywords: risk; conservation payments; land allocation; stochastic dominance; agroforest systems; portfolio diversification (search for similar items in EconPapers)
JEL-codes: C73 Q23 R14 (search for similar items in EconPapers)
Pages: 35 pages
Date: 2004
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://web.uvic.ca/~repa/publications/REPA%20work ... kingPaper2004-05.pdf Final version, 2004 (application/pdf)

Related works:
Journal Article: Conservation Payments under Risk: A Stochastic Dominance Approach (2006) Downloads
Working Paper: Conservation Payments under Risk: A Stochastic Dominance Approach (2005) Downloads
Working Paper: Conservation Payments under Risk: A Stochastic Dominance Approach (2005) Downloads
Working Paper: CONSERVATION PAYMENTS UNDER RISK: A STOCHASTIC DOMINANCE APPROACH (2004) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:rep:wpaper:2004-05

Access Statistics for this paper

More papers in Working Papers from University of Victoria, Department of Economics, Resource Economics and Policy Analysis Research Group Contact information at EDIRC.
Bibliographic data for series maintained by G.C. van Kooten ().

 
Page updated 2021-07-30
Handle: RePEc:rep:wpaper:2004-05